Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 77, NWS Austin/San Antonio, TX

April 27, 2013Bandera County, Kerr County, Real County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 27, 2013, 6:32 PM CDT for Bandera County, Kerr County, Real County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2013, 6:32 PM CDT (23:32 UTC)
Expired
Apr 27, 2013, 7:30 PM CDT
In force
58 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bandera County, TX, Kerr County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 93 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 5:05 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2013-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2013-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2124 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

850 
WUUS54 KEWX 272332
SVREWX
TXC019-265-385-280030-
/O.NEW.KEWX.SV.W.0077.130427T2332Z-130428T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 PM CDT SAT APR 27 2013

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BANDERA COUNTY...
  WEST CENTRAL KERR COUNTY...
  NORTHERN REAL COUNTY...

* UNTIL 730 PM CDT.

* AT 627 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM
  WAS LOCATED 11 MILES NORTHWEST OF TUFF...OR 14 MILES NORTHWEST OF
  LEAKEY...AND MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE VANDERPOOL AND LOST MAPLES
  STATE PARK.

THIS THUNDERSTORM WILL CROSS FM 336 AND HIGHWAY 83 ABOUT 10 MILES 
NORTH OF LEAKEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTH CENTRAL TEXAS.

&&

LAT...LON 3013 9958 2972 9947 2977 9998 2999 9999
TIME...MOT...LOC 2331Z 251DEG 16KT 2987 9991

$$
1 follow-up statement
570 
WWUS54 KEWX 272355
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
655 PM CDT SAT APR 27 2013

TXC019-265-385-280004-
/O.CAN.KEWX.SV.W.0077.000000T0000Z-130428T0030Z/
KERR TX-REAL TX-BANDERA TX-
655 PM CDT SAT APR 27 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BANDERA...
NORTHERN REAL AND WEST CENTRAL KERR COUNTIES IS CANCELLED...

THE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE LEVELS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3013 9958 2972 9947 2977 9998 2999 9999
TIME...MOT...LOC 2354Z 251DEG 16KT 2990 9980

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 5:39 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 27, 5:39 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 PM CDT SAT APR 27 2013

.UPDATE...
A SEVERE WEATHER WATCH IS IN EFFECT FOR ALL OF SOUTH CENTRAL TEXAS
WITH THE EXCEPTION OF BURNET AND LLANO COUNTIES UNTIL 1 AM CDT SUNDAY.

&&

.DISCUSSION...
A COLD FRONT EXTENDS SOUTHWESTWARD FROM BURNET TO ROCKSPRINGS TO
PUMPVILLE WITH ANOTHER BOUNDARY MOVING NORTHWESTWARD ALONG AND SOUTH OF HIGHWAY
90. ALSO...SHORT WAVES DISTURBANCES WILL CONTINUE TO MOVE ACROSS
SOUTH CENTRAL TEXAS THIS EVENING AND OVERNIGHT. ALL OF THESE
INGREDIENTS WILL COMBINE FOR A RECIPE OF STRONG TO SEVERE
THUNDERSTORMS LATE THIS AFTERNOON THROUGH ABOUT 1 AM SUNDAY ACROSS
MOST OF SOUTH CENTRAL TEXAS. MAIN THREATS WILL BE PRIMARILY LARGE HAIL
(1 3/4 TO 2 INCHES) WITH THUNDERSTORM DAMAGING WIND GUSTS OF 60
MPH.

&&

.PREV DISCUSSION... /ISSUED 334 PM CDT SAT APR 27 2013/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
THE FRONT IS STALLED ALONG OUR NORTHERN BORDER THIS AFTERNOON AND
CONVECTION IS JUST BEGINNING ALONG THIS BOUNDARY. THERE IS ALSO
CONVECTION ALONG A CONVERGENCE ZONE MOVING NORTHWARD FROM THE
COASTAL PLAINS. THE SOUTHERN BOUNDARY HAS BEEN MORE ACTIVE SO FAR.
THE QUESTION NOW IS WHERE DOES IT GO FROM HERE? MOST OF THE MODEL
GUIDANCE SUGGESTS THAT THE MAIN AREA OF CONVECTION WILL SPREAD
FROM THE SOUTH TO THE NORTH AND WEST...KIND OF BACKWARD OF WHAT WE
HAD BEEN THINKING. THE NAM AND NAM MOS HAVE ALMOST NO POPS OR
QPF...BUT IT LOOKS TO BE THE OUTLIER. SO...HAVE GENERALLY USED GFS
FOR THE SHORT TERM. STILL LOOKING AT CAPE BETWEEN 1500 AND 2000
J/KG THIS EVENING...BUT SHEAR IS ONLY AROUND 40 KTS. SPC HAS US IN
A SLIGHT RISK AND THE MAIN THREAT IS LARGE HAIL WITH DAMAGING WIND
GUSTS POSSIBLE. THE FRONTAL BOUNDARY IS STILL THE MAIN FOCUS AND
THE CONVERGENCE ZONE TO THE SOUTH MAY ALSO REMAIN ACTIVE. BEST
TIMING LOOKS LIKE MID EVENING TO AROUND 3 AM. SHOWERS AND
THUNDERSTORMS WILL LINGER SUNDAY AND SUNDAY NIGHT PARTICULARLY
OVER THE SOUTHWEST.

LONG TERM (MONDAY THROUGH SATURDAY)...
MONDAY THE UPPER LEVEL TROUGH WILL MOVE ACROSS TEXAS AND WE WILL
HAVE A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS. TUESDAY AND
WEDNESDAY THE LOW LEVEL WINDS WILL TURN BACK AROUND TO THE
SOUTHEAST AND BRING BACK WARM...MOIST AIR WITH LATE NIGHT MORNING
CLOUDS AND PARTLY CLOUDY WARM AFTERNOONS. THURSDAY THE NEXT STORM
SYSTEM WILL MOVE INTO THE REGION. GFS AND ECMWF BOTH SHOW A DEEP
MID TO UPPER LEVEL TROUGH DROPPING DOWN THROUGH THE CENTRAL AND
SOUTHERN PLAINS AND BRINGING A STRONG COLD FRONT INTO TEXAS. THIS
WILL BRING THE NEXT CHANCE FOR PRECIP IN THE FORM OF SHOWERS AND
THUNDERSTORMS. IT WILL ALSO BRING MUCH COOLER AIR AND TEMPERATURES
FOR THE END OF THE WEEK WILL BE MUCH BELOW NORMAL.

FIRE WEATHER...
THE FRONT ON THURSDAY WILL USHER IN COOLER AND DRIER AIR. THIS
WILL LEAD TO FIRE WEATHER CONCERNS. THURSDAY WILL HAVE STRONG
NORTH WINDS...BUT THIS WILL BE BEFORE THE DRY AIR. FRIDAY THE
RELATIVE HUMIDITY WILL DROP TO NEAR CRITICAL LEVELS DURING THE
AFTERNOON OVER THE WESTERN EDWARDS PLATEAU AND RIO GRANDE
PLAINS...BUT WINDS WILL BE LIGHT. THIS WILL MEAN ELEVATED FIRE
WEATHER CONDITIONS THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  83  61  83  62 /  60  20  10  20  -
AUSTIN BERGSTROM INTL AIRPORT  62  83  59  83  59 /  60  20  10  20  -
NEW BRAUNFELS MUNI AIRPORT     63  82  59  83  60 /  60  30  30  20  10
BURNET MUNI AIRPORT            62  82  58  83  60 /  50  20  10  10  -
DEL RIO INTL AIRPORT           69  83  61  86  66 /  50  40  30  20  10
GEORGETOWN MUNI AIRPORT        63  82  59  82  60 /  50  20  10  20  -
HONDO MUNI AIRPORT             65  83  60  85  62 /  70  40  30  20  10
SAN MARCOS MUNI AIRPORT        64  81  60  82  60 /  60  20  20  20  10
LA GRANGE - FAYETTE REGIONAL   67  83  62  83  63 /  50  30  10  30  10
SAN ANTONIO INTL AIRPORT       65  82  61  83  62 /  60  30  30  20  10
STINSON MUNI AIRPORT           65  82  62  83  62 /  60  30  30  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...08
SYNOPTIC/GRIDS...17
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Apr 27, 5:47 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
547 PM CDT SAT APR 27 2013

TXZ171>173-183>194-202>209-217>225-228-282300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
547 PM CDT SAT APR 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTH CENTRAL TEXAS
THROUGH TONIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE. THE
MAIN CONCERNS WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE WITH THE SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT AND EARLY SUNDAY MORNING. ISOLATED RAINFALL AMOUNTS
TO NEAR 2 INCHES ARE POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR SOUTH CENTRAL TEXAS...EXCEPT FOR BURNET AND LLANO
COUNTIES...UNTIL 100 AM CDT SUNDAY.

THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS OF MEXICO THIS EVENING
AND MOVE EAST TO PARTS OF SOUTH CENTRAL TEXAS THIS EVENING AND
TONIGHT. IN ADDITION...THUNDERSTORMS WILL FORM ALONG A COLD FRONT
THAT WILL DRIFT SOUTHWARD ACROSS SOUTH CENTRAL TEXAS THIS EVENING
INTO SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON AND
SUNDAY EVENING. ISOLATED STRONG THUNDERSTORMS MAY DEVELOP AND
PRODUCE BRIEF PERIODS OF LOCALLY HEAVY RAIN AND STRONG WIND GUSTS.

OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TONIGHT.

In the hours before

Local storm report, Apr 27, 5:39 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
539 PM CDT SAT APR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             10 SW ROCKSPRINGS       29.91N 100.33W
04/27/2013  M1.00 INCH       EDWARDS            TX   STORM CHASER

            HEAVY RAINFALL

&&

EVENT NUMBER EWX1300285

JPB
Local storm report, Apr 27, 5:41 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
541 PM CDT SAT APR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             SHINER                  29.43N  97.17W
04/27/2013  M0.70 INCH       LAVACA             TX   AMATEUR RADIO

            50 MPH WINDS PEA TO DIME SIZE HAIL

&&

EVENT NUMBER EWX1300286

JPB
Local storm report, Apr 27, 5:49 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
549 PM CDT SAT APR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             15 NW COMFORT           30.13N  99.08W
04/27/2013  M1.00 INCH       KERR               TX   PUBLIC

&&

EVENT NUMBER EWX1300287

JPB
Local storm report, Apr 27, 6:05 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
605 PM CDT SAT APR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             6 S ROCKSPRINGS         29.93N 100.21W
04/27/2013  M1.00 INCH       EDWARDS            TX   COCORAHS

&&

EVENT NUMBER EWX1300288

JPB
Local storm report, Apr 27, 6:10 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
610 PM CDT SAT APR 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             4 ENE LIBERTY HILL      30.69N  97.86W
04/27/2013  M0.25 INCH       WILLIAMSON         TX   COAST GUARD

            BB SIZED HAIL

&&

EVENT NUMBER EWX1300289

JPB
Special weather statement, Apr 27, 6:18 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
618 PM CDT SAT APR 27 2013

TXZ225-280000-
LAVACA-
618 PM CDT SAT APR 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR LAVACA COUNTY UNTIL 700 PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR SUBLIME...OR 7 MILES EAST OF
HALLETTSVILLE...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SUBLIME...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2955 9683 2933 9661 2915 9692 2947 9711
TIME...MOT...LOC 2318Z 249DEG 14KT 2943 9680

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 2:50 PM CDTSpecial Weather StatementEWXWilliamson40 min
Apr 27, 3:41 PM CDTSpecial Weather StatementEWXGonzales49 min
Apr 27, 3:55 PM CDTSpecial Weather StatementEWXWilliamson50 min
Apr 27, 4:15 PM CDTSpecial Weather StatementEWXKendall45 min
Apr 27, 4:31 PM CDTSpecial Weather StatementEWXGonzales44 min
Apr 27, 4:50 PM CDTSpecial Weather StatementEWXEdwards40 min
Apr 27, 4:58 PM CDTSevere Thunderstorm WarningEWXLavaca47 min
Apr 27, 5:18 PM CDTAreal Flood AdvisoryEWXFayette, Gonzales, Lavaca102 min
Apr 27, 5:25 PM CDTSevere Thunderstorm WarningEWXEdwards, Real65 min
Apr 27, 6:18 PM CDTSpecial Weather StatementEWXLavaca42 min
Apr 27, 6:35 PM CDTSevere Thunderstorm WarningEWXEdwards, Real, Uvalde55 min
Apr 27, 6:49 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde56 min

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.